So you may recall that back around Memorial Day I started a new oral treatment for MS called Tecfidera. I blogged about it here. I was SO excited to be done with weekly injections and so hopeful that this new treatment would be a good fit.
The major side effect for this treatment is GI issues. To help
prevent these issues it is recommended that you take the pill with a
full meal and best if you eat a high fat food. I did all of this and
for the first 7 days while on the 1/2 dose I felt fine. It was going
great. . . and then. . .
On day 2 of the full dose I
got VERY sick. I woke up in the middle of the night with one of the
worst stomach aches I've ever had. I couldn't even lay down in my bed.
I had to sit up propped against pillows. I had the chills and felt
achy. It was terrible. Finally after several hours of feeling like I
was going to die I got sick. I felt a tad bit better then.
I emailed my nurse and doctor and they suggested a few things including some of the options above. That looks like enough meds to help prevent a stomach ache right!? I was to take Prilosec twice a day (prior to each Tecfidera pill) and I could also take Zofran and the other OTC meds.
I felt sick for 3 more days. I really didn't have much of an appetite and wasn't eating much. My doctor suggested I wait until I felt better and then try the Tecfidera again with the above recommendations. I did and it didn't go well. I got sick. Again. I didn't throw up this time but I felt just as terrible. Thankfully I was at home both times this happened.
So my doctor recommended I take the 1/2 dose for a month to give my body more time to adjust to the new treatment. During trials most people had no side effects after 2-3 weeks. Seemed reasonable to me. I put the new start date on hold until after my CA vacation. I didn't want to deal w/ it while I was away - which was smart. . .
I restarted Tecfidera again last week. I took one 1/2 dose in the morning. On my ride home from work I started to feel very sick. . . this was about 7 hours after taking it. Luckily I made it home before I felt really terrible. I got into bed and literally couldn't move I felt so weak and sick. It last for 4 hours. The longest 4 hours of my life.
I was so pissed. How was I getting this sick from the 1/2 dose when the last time I was able to do the 1/2 dose for 7 days and feel fine? This is not suppose to be happening. I don't want to do shots again. Ugh!!!
So talked to my nurse and doctor again and decided to stop Tecfidera. I didn't want to risk feeling that sick again. I really didn't think there was much hope for it "working" for me if I got that sick from one 1/2 dose.
So Tecfidera wins. I'm not happy.
I go to see my doctor next week to talk about my treatment options. Of course one option is to go back on Avonex (the weekly injection) but I'm really interested in talking about other options. . . there is another oral med that I may consider trying (after talking to my doctor about side effects). Fingers crossed that will be an option and I can avoid the injections. . .
So there is my story. A not so great Tecfidera experience. But I know many other people who are taking it and LOVING it. They have no side effects. So if you are reading this and considering trying it please talk to your doctor. Don't be scared off by my experience. Everyone is different and I'm glad I tried it. I do not regret giving it a go at all.
Sorry for the long rambling post. I'll keep you posted about what happens next!